Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 127, NWS Bismarck, ND

July 17, 2015Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2015, 7:05 PM CDT for Dickey County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2015, 7:05 PM CDT (00:05 UTC)
Expired
Jul 17, 2015, 7:30 PM CDT
In force
25 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:27 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 17, 6:27 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 619 PM CDT FRI JUL 17 2015

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE JAMES RIVER
VALLEY AREA. STRONG TO SEVERE THUNDERSTORMS CURRENTLY FROM JUST
SOUTH OF JAMESTOWN...SOUTH THROUGH LAMOURE AND DICKEY COUNTIES.
BEHIND THIS...MUCH MORE STABLE AIRMASS IS IN PLACE WITH A THIN
BAND OF WEAK SHOWERS MOVING THROUGH CENTRAL ND. ALSO AN AREA OF
SHOWERS AND A FEW LIGHTNING STRIKES OVER NORTHEAST
MONTANA...CLOSER TO THE UPPER LEVEL LOW...ABOUT TO PUSH INTO
NORTHWEST NORTH DAKOTA.

MADE SOME MINOR ADJUSTMENTS BASED ON LATEST SATELLITE AND RADAR
IMAGERY. OTHERWISE NO SIGNIFICANT CHANGES TO THE GOING FORECAST.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY AFTERNOON)

ISSUED AT 115 PM CDT FRI JUL 17 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE THE THREAT
FOR STRONG TO SEVERE CONVECTION ACROSS THE SOUTHERN JAMES RIVER
VALLEY THIS AFTERNOON THROUGH EARLY THIS EVENING...FOLLOWED BY
BREEZY AND MAINLY DRY/COOL CONDITIONS FOR SATURDAY.

CURRENTLY...STRONG SOUTHWEST FLOW ALOFT ACROSS THE NORTHERN
PLAINS AHEAD OF AN AREA OF DEEP LOW PRESSURE LUMBERING EAST
ACROSS SOUTHERN SASKATCHEWAN. LEAD EMBEDDED S/WV IMPULSE MOVING
NORTHEAST OVER A FRONTAL BOUNDARY STRETCHED FROM SOUTH CENTRAL
NORTH DAKOTA EAST-NORTHEAST INTO THE CENTRAL RED RIVER VALLEY
CONTINUES TO GENERATE SHOWERS AND SCATTERED THUNDERSTORMS. BACK
WEST...MAINLY ELEVATED SHOWERS ACROSS WESTERN NORTH DAKOTA WILL
PERSIST AND STREAM NORTHEASTWARD TODAY. WILL LEAVE SHOWER MENTION
IN AND LEAVE OUT THUNDER WEST AND NORTH CENTRAL WITH NIL
INSTABILITY NORTH AND EAST OF THE AFOREMENTIONED BOUNDARY.

A DESTABILIZING ATMOSPHERE COUPLED WITH 40-55KTS OF 0-6KM SHEAR
WILL RESULT IN STRONG TO SEVERE CONVECTION ALONG THE SFC BOUNDARY
OVER THE SOUTHERN JAMES RIVER VALLEY AND ADJACENT AREAS THIS
AFTERNOON ONCE THE CAP FURTHER ERODES AND AS MID LEVEL LAPSE RATES
INCREASE AS TEMPS ALOFT COOL WITH THE APPROACHING UPPER LOW. LOW
LEVEL WIND SHEAR AND LAPSE RATES ALSO SUGGEST AN INCREASED TORNADO
THREAT WITH THE MORE ROBUST DISCRETE STORMS. WINDOW FOR SEVERE
CONVECTION WILL EXIST FROM THIS AFTERNOON THROUGH EARLY TO MID
EVENING...THEN SHOULD DECREASE AS THE FRONTAL BOUNDARY MOVES
FARTHER SOUTH AND EAST.

HIGH PRESSURE BUILDS IN BEHIND THE SFC TROUGH TONIGHT WITH
ANOTHER AREA OF SURFACE LOW PRESSURE ASSOCIATED WITH THE UPPER LOW
MOVING EAST ACROSS FAR SOUTHERN CANADA JUST TO THE NORTH OF THE
INTERNATIONAL BORDER OF NORTHERN NORTH DAKOTA. COLD TEMPS ALOFT
WITH THE UPPER LOW WILL INCREASE ELEVATED CAPE AFTER 00Z SO WILL
GO WITH A MENTION OF THUNDERSTORMS NORTH TONIGHT.

STEEP LOW LEVEL LAPSE RATES FOR SATURDAY ALONG WITH AN INCREASE
IN GRADIENT FORCING WILL RESULT IN WINDY CONDITIONS ACROSS ALL OF
WESTERN AND CENTRAL NORTH DAKOTA DURING THE MAJORITY OF THE
DAYLIGHT HOURS. SUB-WIND ADVISORY SO NO HEADLINES PLANNED.
PRECIPITATION CHANCES CONTINUE ACROSS THE NORTH WHERE BEST
MOISTURE RESIDES...DRY AIR ADVECTION TO THE SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 115 PM CDT FRI JUL 17 2015

OVERALL A DRY FORECAST THROUGH TUESDAY. NORTHWEST FLOW WILL SUPPORT
MAINLY A DRY SURFACE COLD FRONT SWEEPING THROUGH SUNDAY NIGHT AND
MONDAY. WEST TO SOUTHWEST FLOW ALOFT RETURNS TUESDAY WITH INCREASING
LOW LEVEL WARM ADVECTION AND MOISTURE ADVECTION VIA SOUTHERLY WINDS
TUESDAY NIGHT THROUGH WEDNESDAY. THIS APPEARS AS THE NEXT BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS. THEREAFTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A SOUTHWEST FLOW ALOFT
WITH EMBEDDED SHORTWAVES MOVE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THROUGH THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 619 PM CDT FRI JUL 17 2015

STRONG THUNDERSTORMS OVER THE JAMES RIVER VALLEY MOVING EAST. WILL
START WITH A VCTS IN KJMS TO BEGIN THE TAF PERIOD. WILL ALSO ADD A
VCTS AT KISN FOR WEAK CONVECTION MOVING INTO THE FAR NORTHWEST.
OTHERWISE A GENERAL SOUTHWEST FLOW THIS EVENING WILL TURN WEST TO
NORTHWEST ON SATURDAY WITH WEST TO NORTHWEST WINDS OF 15 TO 30
KNOTS MOST AREAS FROM MID MORNING THROUGH LATE AFTERNOON. WRAP
AROUND MOISTURE DROPPING SOUTH FROM CANADA WILL BRING A
POSSIBILITY OF A PERIOD OF MVFR CEILINGS TO KISN...KDIK AND KMOT
SATURDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...NH
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Jul 17, 6:37 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT FRI JUL 17 2015

NDZ037-047-048-050-051-182345-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
637 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
GREATEST THREATS...ALTHOUGH A TORNADO OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NDZ001>005-009>013-017>023-025-031>036-040>046-182345-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
637 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ALONG TO NORTH OF
HIGHWAY 2. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF US HIGHWAY
2 ON SATURDAY. SEVERE WEATHER IS NOT EXPECTED.

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA IS TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

TWH

In the hours before

Special weather statement, Jul 17, 5:18 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUL 17 2015

NDZ050-051-172245-
DICKEY-MCINTOSH-
518 PM CDT FRI JUL 17 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCINTOSH AND
SOUTHWESTERN DICKEY COUNTIES...

AT 518 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF SPRING
CREEK COLONY...OR 16 MILES SOUTHEAST OF ASHLEY...MOVING NORTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORBES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4617 9880 4597 9854 4594 9865 4594 9885
      4595 9921
TIME...MOT...LOC 2218Z 238DEG 30KT 4594 9906

SIMOSKO
Special weather statement, Jul 17, 7:02 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT FRI JUL 17 2015

NDZ051-180030-
DICKEY-
702 PM CDT FRI JUL 17 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DICKEY
COUNTY...

AT 702 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 6 MILES SOUTHWEST
OF OAKES...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAKES...LUDDEN AND GUELPH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4594 9811 4604 9834 4607 9832 4620 9824
      4615 9802 4614 9801 4593 9801
TIME...MOT...LOC 0002Z 295DEG 28KT 4609 9820

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:02 PM CDTSpecial Weather StatementBISDickey28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.